Illinois, 2015

Hail and Damaging Wind in Illinois, June 13, 2015

June 13, 2015 · NWS DVN · 2 events in 1 county or zone

A severe storm produced damaging winds and large hail over portions of northwestern Bureau County Illinois in the late afternoon, June 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A severe storm produced damaging winds and large hail over portions of northwestern Bureau County Illinois in the late afternoon, June 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 13, 2:19 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 13, 2:19 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT SAT JUN 13 2015

.SYNOPSIS...
ISSUED AT 237 PM CDT SAT JUN 13 2015

ENTIRE CENTRAL PORTIONS OF THE US IN DEEP MOISTURE PLUME OF MOSTLY
CLOUDY TO CLOUDY SKIES WITH POPCORN SHOWERS AND THUNDERSTORMS DEVELOPING
AS OF 2 PM CDT. UPPER AIR ANALYSIS SHOWS DEEP SOUTHERLY WINDS OF NEARLY
SATURATED AIR TO CONTINUE FOR AT LEAST THE NEXT FEW DAYS WITH ALMOST
TROPICAL CONDITIONS TO ACCOMPANY LOTS OF CLOUDS AND EPISODES OF PRECIPITATION
WITH SPOTTY...LOCALLY HEAVY RAINFALL THE MAIN RISK.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 237 PM CDT SAT JUN 13 2015

SHORT TERM FORECAST CONFIDENCE ASSESSMENT...FAIR OR AVERAGE WITH MAIN
ISSUE THE AREAS OF SHOWERS AND STORMS THAT WILL PRODUCE LOCALLY SIGNIFICANT
TO HEAVY RAINFALL. THE NATURE OF THE LIGHT UNIDIRECTIONAL FLOW AND
WEAK FORCING INDICATES FAVORED AREAS UNLIKELY TO BE ABLE TO BE KNOWN
UNTIL A FEW HOURS AT MOST BEFORE THE EVENT WITH MID TO LATE AFTERNOON
UNTIL MID EVENING MAIN RISKS OF HEAVY RAINS AND LOCALLY GUSTY WINDS.

TONIGHT...CHANCE POPS NW TO LIKELY POPS SE 2/3 OF THE AREA WITH AREAS
OF SHOWERS AND STORMS. PW/S OF 1.5 TO OVER 2 INCHES WITH HIGH RH TO
OVER 500 MB TO PRODUCE RAINFALL RATES OF OVER 2 INCHES AN HOUR. RAINFALL
AMOUNTS OF .25 TO OVER 1 INCHES IS SUGGESTED WITH HEAVIEST SE AND LIGHTEST
NW. NOT ENOUGH CONFIDENCE NOT REGIME FAVORED FOR LARGE AREAS OF 1.5
INCHES WHICH IS WHAT IS SUGGESTED FOR A FLASH FLOOD WATCH. LOWS TONIGHT
65 TO AROUND 70 DEGREES SUGGESTED. PATCHY LIGHT FOG AND LOW CLOUDS ALSO
POSSIBLE ONCE AGAIN FOR LATER SHIFTS TO ASSESS. GUSTY WINDS OF 30 TO
45 MPH POSSIBLY WITH STRONGEST STORMS UNTIL MID TO LATE EVENING.

SUNDAY...CLOUDY WITH PARTIAL CLEARING MID TO LATE DAY WITH ONCE AGAIN
REDEVELOPMENT OF SHOWERS AND STORMS. HIGHS SHOULD BE 1 TO 2 DEGREES
WARMER THAN TODAY. AGAIN HIGH CHANCE TO LIKELY POPS WITH MOST LOCATIONS
TO RECEIVE A QUARTER TO LOCALLY POSSIBLY UP TO 1 INCH OF RAIN. ONCE
AGAIN...NOT ENOUGH TO SUPPORT A WATCH AT THIS TIME BUT MOIST AREA SOILS
WILL BECOME MORE SATURATED MOST LOCATIONS INCREASING RISK OF FLASH FLOODING
AND RIVER FLOODING NEXT WEEK OF RISK OF MORE RAINS TO CONTINUE AS IS
SUGGESTED AND FORECAST. HIGHS 80 TO 85 NORTH TO SOUTH WITH AGAIN GUSTY
WINDS OVER 45 MPH POSSIBLY IN AFTERNOON WITH STRONGEST STORMS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 315 PM CDT SAT JUN 13 2015

OVERVIEW...OCCASIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY
THROUGH THIS EXTENDED FORECAST PERIOD.  GENERAL SOUTHWESTERLY 850MB
FLOW IS FORECAST TO CONTINUE TO ADVECT ANOMALOUSLY HIGH PRECIPITABLE
WATER VALUES INTO E IOWA/W ILLINOIS/NE MISSOURI.

850MB MOISTURE TRANSPORT VECTORS...ON THE WESTERN PERIPHERY OF A
NEARLY STATIONARY 850MB HIGH POSITIONED OVER THE SE U.S....SHOW A
PERSISTENT CONNECTION FROM THE WESTERN GULF OF MEXICO NORTHWARD INTO
THE MIDWEST. PLEASE READ THE CLIMATE SECTION FOR MORE DETAILS
REGARDING PRECIPITATION POTENTIAL.

SUNDAY LATE EVENING AND SUNDAY NIGHT...SCT SHOWERS AND STORMS WILL
LIKELY BE ONGOING DURING THE LATE EVENING ALTHOUGH INSTABILITY
SHOULD BE DECREASING THROUGH THIS PERIOD. STRONG TO SEVERE STORMS
ARE POSSIBLE ESPECIALLY PRIOR TO MIDNIGHT. SPC HAS A SLIGHT RISK FOR
SEVERE STORMS ALONG AND EAST OF A FREEPORT IL-IOWA CITY IA-MEMPHIS
MO LINE. MAIN RISKS ARE MOST LIKELY STRONG WIND GUSTS AND HEAVY RAIN
WITHIN A WEAKLY SHEARED AND MOIST ENVIRONMENT...0-6 KM BULK SHEAR
LESS THAN 25-30 KTS AND PWAT VALUES NEAR 2 INCHES OR NEAR THE 99TH
PERCENTILE FOR THE MIDDLE OF JUNE. MEAN 850-300MB WINDS AND
FORWARD-CORFIDI VECTORS INDICATE SLOW MOVING STORMS AT 15-20 MPH.

PROXIMITY TO A 300MB RIGHT ENTRANCE REGION SHOULD KEEP WEAK UPPER
DIVERGENCE ACROSS THE DVN CWA THROUGH THE NIGHT...PROVIDING SOME
LIFT TO SUPPORT AT LEAST ISOLATED SHOWERS AND STORMS. WITH NO AREAS
OF NOTABLE CONVERGENCE WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED.

MONDAY...SUBTLE INFLECTION/TROUGH APPARENT IN THE SFC-850 LAYER WILL
MOVE ACROSS E IOWA/W ILLINOIS/NE MISSOURI. ASSOCIATED LOW-LEVEL
CONVERGENCE AND DAYTIME HEATING SHOULD RESULT IN ISOLATED TO SCT
SHOWER/STORM DEVELOPMENT. MUCAPE OF 1000-2000 J/KG AND SLIGHTLY
HIGHER 0-6KM SHEAR OF 30-35 KTS COULD PRODUCE A FEW STRONG/SEVERE
STORMS...MOST PROBABLE ALONG/EAST OF A STERLING IL-TO-BURLINGTON IA
LINE. HIGHS ARE FORECAST NEAR 80 F.

TUESDAY AND WEDNESDAY...A REMNANT TROPICAL LOW AND ATTENDANT HIGH
MOISTURE CONTENT WILL INTERACT WITH A WESTERLY WAVE TO PRODUCE A
ZONE OF VERY HEAVY RAIN OVER THE MIDWEST/OHIO VALLEY. AT THIS TIME
THE VERY HEAVY RAIN ZONE IS FORECAST TO STAY MOSTLY SOUTH OF THE DVN
CWA...THROUGH CENTRAL MISSOURI AND ILLINOIS. HIGH TEMPS AGAIN NEAR
80 F WITH SCT SHOWERS/STORMS BOTH DAYS.

THURSDAY THROUGH SATURDAY...SIGNIFICANT MODEL DISCREPANCIES EXIST.
THE ECMWF/GEM ARE FAIRLY WET THU NIGHT/FRI MORNING AND HAVE A COLD
FRONT MOVING THROUGH...THE GFS IS MOSTLY DRY. HAVE 40 PERCENT POPS
FOR NOW. HIGH TEMPS ARE FORECAST IN THE LOWER 80S. A MORE ACTIVE
PATTERN IS POSSIBLE INTO NEXT WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 237 PM CDT SAT JUN 13 2015

REGION UNDER A DEEP MOIST LAYER OF GULF MOISTURE FROM LIGHT SOUTH
WINDS PRODUCING MOSTLY CLOUDY TO CLOUDY SKIES AND AREAS OF SHOWERS
AND THUNDERSTORMS. NO MAJOR CHANGE THE NEXT 24 HOURS WITH MOSTLY
MVFR TO IFR CLOUD BASES EXCEPT LOW VFR POSSIBLE IN THE AFTERNOON.
POPCORN SHOWERS AND STORMS...MOSTLY PM WITH BRIEF 1-3 MILES IN
RAIN...POSSIBLY HEAVY AND CIGS 1-3K AGL. AFTER 14/05Z...WIDESPREAD
MVFR AND AREAS OF IFR CONDITIONS TO DEVELOP AGAIN INTO MID MORNING
ON SUNDAY WITH AREAS OF FOG LOW CLOUD BASES WITH SLOW IMPROVEMENT
INTO MID DAY.

&&

.CLIMATE...
ISSUED AT 315 PM CDT SAT JUN 13 2015

THE CPC OUTLOOK FOR THE MIDDLE TO END OF JUNE HAS INCREASED
CHANCES FOR ABOVE NORMAL PRECIPITATION ACROSS THE UPPER MIDWEST
INCLUDING ALL OF E IOWA...W ILLINOIS...AND NE MISSOURI. MID-LEVEL
WINDS SHOULD LARGELY BE OUT OF THE WEST/SOUTHWEST AND AT TIMES COULD
BECOME PARALLEL TO LOW-LEVEL BOUNDARIES THAT OCCASIONAL SET UP
ACROSS THE REGION.

IT IS TOO EARLY TO FORECAST WITH MUCH DETAIL BUT THE MAIN MESSAGE
HERE IS THAT ANOMALOUSLY MOIST ANTECEDENT CONDITIONS AND THE
EXPECTED SYNOPTIC REGIME COULD SET THE STAGE FOR MORE FLASHING
FLOODING OR POSSIBLY RIVER FLOODING EPISODES OVER THE NEXT 1-2 WEEKS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...UTTECH
AVIATION...NICHOLS
CLIMATE...UTTECH
Hazardous weather outlook, Jun 13, 3:02 AM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 AM CDT SAT JUN 13 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
402 AM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AGAIN BE POSSIBLE TODAY AND TONIGHT ACROSS THE
AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY
TONIGHT.

THE STORM PREDICTION CENTER HAS A THREAT OF MARGINALLY SEVERE
STORMS SOUTH OF HIGHWAY 30. IF SEVERE STORMS DEVELOP THE PRIMARY
THREAT WOULD BE DAMAGING WINDS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A THREAT FOR THUNDERSTORMS...THROUGHOUT THE ENTIRE
EXTENDED FORECAST THROUGH FRIDAY. AT THIS TIME...BOTH HEAVY
RAIN...AND SEVERE STORMS APPEAR POSSIBLE ON SUNDAY AND
MONDAY...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. THE WARM
AND HUMID CONDITIONS ALONG A STATIONARY FRONT OVER THE OUTLOOK
AREA...WILL FUEL STRONG AFTERNOON THUNDERSTORMS...WHICH MAY BRING
THE THREAT FOR DAMAGING WINDS SUNDAY AND MONDAY AFTERNOONS. THIS
THREAT WILL THEN TRANSITION TO HEAVY RAINS...AND POSSIBLE FLASH
FLOODING...AND ADDITIONAL RISES ON AREA RIVERS. TUESDAY THROUGH
FRIDAY...IT IS TOO EARLY TO DETERMINE A THREAT FOR SEVERE
WEATHER...BUT WITH SATURATED SOILS...ANY ADDITIONAL HEAVY RAIN
COULD POSSIBLY CAUSE FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
RAINFALL REPORTS OF OVER AN INCH ARE APPRECIATED.

In the hours before

Special weather statement, Jun 13, 1:34 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT SAT JUN 13 2015

ILZ009-016-017-132030-
WHITESIDE-BUREAU-HENRY-
234 PM CDT SAT JUN 13 2015

...A STRONG THUNDERSTORM WILL AFFECT HENRY...WESTERN BUREAU AND
SOUTHEASTERN WHITESIDE COUNTIES...

AT 233 PM CDT...A STRONG THUNDERSTORM WAS NEAR CAMBRIDGE...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KEWANEE...PRINCETON...CAMBRIDGE...GENESEO...GALVA...WALNUT...
WYANET...ATKINSON...SHEFFIELD...ANNAWAN...TISKILWA...TAMPICO...
BUDA...HOOPPOLE...DEER GROVE...NEPONSET...OSCO...YORKTOWN...MANLIUS
AND MINERAL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 14 AND 55.
 INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 17 AND 19.
 INTERSTATE 88 NEAR MILE MARKER 42.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED PONDING OF WATER. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LAT...LON 4129 8943 4123 8967 4123 8987 4118 8987
      4115 9000 4115 9015 4139 9035 4176 8966
      4170 8963 4159 8963 4158 8957
TIME...MOT...LOC 1933Z 235DEG 31KT 4137 9020

NICHOLS
Local storm report, Jun 13, 1:48 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 PM CDT SAT JUN 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     2 WNW CAMBRIDGE         41.32N 90.23W
06/13/2015  E50 MPH          HENRY              IL   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF AT LEAST 50 MPH FOR ABOUT A
            MINUTE. TIME ESTIMATED OFF OF RADAR.

&&

The radar

The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bureau

When
June 13, 2:29 PM CST
Where
Bureau County, 0.52 mi E of Mineral
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.380, -89.820

Power lines were reported down due to strong winds, on Route 6, east of Mineral, Illinois.

Hail, Bureau

When
June 13, 3:02 PM CST
Where
Bureau County, Buda
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -89.680

A public report of quarter size hail was received.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585290, 585286.